Heparin-induced thrombocytopenia? - Forum

John Dissector

Heparin-induced thrombocytopenia? - Ärzteforum

Post#1 »

I also am on call this weekend and have just consulted on a 71 yo male who is now 10 days post CABG x 3. He left the hospital in 6 days and presented to his internist the next day with SOB, sats were low 90's on RA and CXR was OK. He presented two days later with cyanosis and SOB. Labs included a platelet count of 98,000. He was admitted and diuresed but didn't improve and a V/Q scan shows multiple filling defects on the R consistent with PE. He was placed on heparin and his platelets have dropped to 29,000. He is also on steroids.

On exam he is short of breath with sats of 92% on 40% mask. He shows no signs of bleeding and has no cardiac rub. He is obese but I don't detect any tenderness in his legs other than that related to his vein harvesting. I have ordered a venous ultrasound to see if I can find a source for the clots in his lungs. A cardiac echo shows no clot in the heart. If his platelets keep dropping then the heparin will have to be d/c'd and I have been asked to place a Greenfield filter. I have no problem if I can document an inferior venacaval source. I had thought PE following bypass surgery was rare but the incidence is about 3% in a quick literature search. Anyone have any comments or thoughts. I find these heparin induced phenomena fascinating and obscure and a review of the literature isn't always that helpful.


User avatar
Surgeon

Re: Heparin-induced thrombocytopenia? - Ärzteforum

Post#2 »

His platelet count is already way too low. The heparin induced thrombocytopenia phenomenon is a platelet clumping coagulopathy. The other platelet aggregation problem you can have is arterial thrombosis, even causing loss of limb.

A filter is a good idea. So is Coumadin, although the initial effect of Coumadin is coagulation rather than anti-coagulation--this is why the filter is a good idea.

The literature recommends truly massive doses of steroid--1-2 mg per kg per day of Prednisone.

Some one on the list recommended some snake venom anti-coagulant when I had this problem with a patient within the past few years--don't know the details.

My experience with heparin induced thrombocytopenia has caused me to add platelet count every 3 days to my printed orders (as a circle the choice)--I do this now in every patient on heparin. Any significant fall in platelet and especially any platelet count under 100,000 makes me immediately stop the heparin.

User avatar
A Doctor

Re: Heparin-induced thrombocytopenia? - Ärzteforum

Post#3 »

There are many causes of low platelets not just heparin antibodies so this must be confirmed. If confirmed and you want to anticoagulate with a heparin like drug there is the new product danaproid which has much less crossreactivity in patients with documented antibodies.

Return to “All medicine”

Who is online

Users browsing this forum: No registered users and 1 guest

cron